Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Twin Cities, MN

April 7, 2020Douglas County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 7, 2020, 1:48 AM CDT for Douglas County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 1:48 AM CDT (06:48 UTC)
Expired
Apr 7, 2020, 2:30 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Douglas County, MN

The radar

The Minneapolis radar (KMPX), 203 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 1:50 AM CDTHAIL 1Evansville, MNNORTH SIDE OF EVANSVILLE. MOST HAIL WAS SMALLER.
Apr 7, 2:05 AM CDTHAIL 0.7Miltona, MNDIME-SIZED HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

083 
WUUS53 KMPX 070648
SVRMPX
MNC041-070730-
/O.NEW.KMPX.SV.W.0001.200407T0648Z-200407T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
148 AM CDT Tue Apr 7 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Douglas County in west central Minnesota...

* Until 230 AM CDT.

* At 148 AM CDT, a severe thunderstorm was located near Evansville,
  or 16 miles northwest of Alexandria, moving east at 35 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Evansville, Leaf Valley, Miltona, Millerville and Rose City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

&&

LAT...LON 4610 9557 4611 9515 4600 9516 4599 9569
      4608 9573 4611 9564
TIME...MOT...LOC 0648Z 252DEG 30KT 4605 9562 

HAIL...1.50IN
WIND...<50MPH
 
$$

JPC
2 follow-up statements
272 
WWUS53 KMPX 070700
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
200 AM CDT Tue Apr 7 2020

MNC041-070730-
/O.CON.KMPX.SV.W.0001.000000T0000Z-200407T0730Z/
Douglas MN-
200 AM CDT Tue Apr 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHEASTERN DOUGLAS COUNTY...

At 200 AM CDT, a severe thunderstorm was located 8 miles southwest of
Parkers Prairie, or 13 miles northwest of Alexandria, moving east at
35 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Leaf Valley, Miltona, Millerville and Rose City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

&&

LAT...LON 4611 9515 4600 9516 4602 9553 4610 9557
TIME...MOT...LOC 0700Z 252DEG 30KT 4608 9548 

HAIL...1.50IN
WIND...<50MPH
 
$$

JPC
539 
WWUS53 KMPX 070721
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
221 AM CDT Tue Apr 7 2020

MNC041-070730-
/O.EXP.KMPX.SV.W.0001.000000T0000Z-200407T0730Z/
Douglas MN-
221 AM CDT Tue Apr 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY
WILL EXPIRE AT 230 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4611 9515 4600 9516 4602 9553 4610 9557
TIME...MOT...LOC 0720Z 252DEG 30KT 4613 9525 

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 12:44 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 7, 12:44 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1244 AM CDT Tue Apr 7 2020

.UPDATE...
Issued at 1234 AM CDT Tue Apr 7 2020

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 252 PM CDT Mon Apr 6 2020

Extensive cloud cover that was across the area for most of the day
has mixed out some... but cu is filling in the holes and
redevelopment of low clouds will occur tonight along with some
areas of fog. An area of showers and embedded thunderstorms still
looks to work into the western portion of the area later this
evening as the instability axis ahead of the cold front works in
from the Plains. The best chance for precipitation will be across
the northern half of the area, where elevated instability will
combine best with isentropic ascent. With MUCAPE values getting
near or above 1000 J/Kg and decent deep layer shear there is some
potential for a few strong elevated storms. The main threat from
any such activity would be large hail, generally north of I-94
during the overnight hours into early Tuesday morning. The front
will push east Tuesday, taking precipitation chances with it.

.LONG TERM...(Wednesday through Monday)
Issued at 252 AM CDT Mon Apr 6 2020

The overall theme for the latter portion of the forecast period
hasn't changed, with the model guidance still in good agreement on
a change to the large scale pattern that favors much cooler
weather for our area. The modest ridging currently in place will
give way to northwest upper flow by midweek, then troughing across
the eastern half of the continent by the weekend. Much colder air
will work into the area behind a cold front on Wednesday, and this
will remain through the remainder of the period (albeit with some
modification over time). The main chances for precipitation will
be on Wednesday, primary along the frontal boundary as it pushes
through the southern portion of the forecast area, then again over
the weekend (although guidance still has some disagreement on the
timing for things, with the GFS lagging the ECMWF and Canadian
solutions). Some shower activity in between those systems can't be
ruled out given the cold air aloft and opportunity for decent
boundary layer heating with April sunshine.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM CDT Tue Apr 7 2020

MVFR ceilings, with some pockets of IFR ceilings, have overspread
much of the area and ceilings will continue to drop overnight as
a warm front approaches from the west. IFR ceilings are expected
at all sites with some MVFR-IFR fog developing through daybreak
Tuesday. The main concern is convection through Tuesday morning.
Best chances remain along and north of the I-94 corridor but
instead of moving ENE, models have aligned with radar trends in
the convection moving more due E and potentially SE in eastern MN
into western WI. As such, have only kept the 2 southern MN TAFs
dry with a mix of SHRA and TSRA in the TAFs. For winds, the trend
is to keep SE winds in place ahead of the system then winds
quickly snap to SW and NW as the low pres center and its cold
front move through the area. Timing is still a little tricky so
some leeway of 1-2 hrs may be needed for the wind shift and
clearing Tuesday afternoon.

KMSP...Have adjusted the precip mention to a TEMPO as convection
in western MN is moving generally due E and there is a fair amount
of lightning in the convection so although only generic
thunderstorms, they may come close enough to MSP for them to show
up in the observations. The duration of TSRA may be a bit longer
than the current TEMPO shows so that may need to be adjusted based
on radar trends. Otherwise, confidence remains high in having IFR
conditions during the morning push, especially for ceilings.
Clearing will be fairly quick late morning into early afternoon as
the cold front pushes across the area.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc -TSRA/MVFR. Wind NW 10-15G25kts.
Thu...VFR. Wind WNW 10-15G25kts.
Fri...VFR. Chc -SHRA/MVFR. Wind WNW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Apr 6, 5:08 PM CDT, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
508 PM CDT Mon Apr 6 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
508 PM CDT Mon Apr 6 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms late tonight. Isolated large
hail is possible north and west of Saint Cloud, but widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms on Tuesday. Severe storms are
not expected.

River flooding will continue this week. Mostly minor flooding is
expected or possible along the Minnesota and Mississippi Rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed.

In the hours before

Special weather statement, Apr 6, 11:29 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1129 PM CDT Mon Apr 6 2020

MNZ047-070500-
Stevens-
1129 PM CDT Mon Apr 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEVENS COUNTY...

At 1127 PM CDT, strong thunderstorms were located 15 miles southeast
of Wheaton, moving east at 50 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Morris, Chokio, Donnelly, Fish Lake, Alberta and Morris Airport.

This includes U.S. Highway 59 between mile markers 162 and 177.

LAT...LON 4571 9626 4577 9599 4576 9577 4566 9575
      4554 9575 4553 9624
TIME...MOT...LOC 0427Z 262DEG 43KT 4563 9630

LS
Special weather statement, Apr 7, 12:29 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 AM CDT Tue Apr 7 2020

MNZ048-049-070630-
Stearns-Pope-
1229 AM CDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN POPE AND
STEARNS COUNTIES...

At 1228 AM CDT, strong thunderstorms were clustered near Brooten, or
25 miles south of Alexandria, moving east at 50 mph.

Pea size hail is possible with this storm.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Melrose,
Collegeville, Albany, Rockville, Richmond, Avon, Brooten and
Belgrade.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 129 and 167.
 U.S. Highway 71 between mile markers 146 and 166.

LAT...LON 4545 9420 4542 9530 4569 9531 4576 9427
TIME...MOT...LOC 0528Z 262DEG 42KT 4555 9520

LS
Special weather statement, Apr 7, 1:33 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 AM CDT Tue Apr 7 2020

MNZ049-051-070700-
Sherburne-Stearns-
133 AM CDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHERBURNE AND
EAST CENTRAL STEARNS COUNTIES...

At 133 AM CDT, strong thunderstorms were clustered near Clear Lake,
or 8 miles southeast of St. Cloud, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Cloud, Waite Park, Zimmerman, Becker, Clearwater, Clear Lake,
Orrock, Santiago, Luxemburg, Sherburne National Wildlife Refuge, St
Cloud Airport and St Augusta.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 167 and 178.
 U.S. Highway 10 in Minnesota between mile markers 181 and 195.

LAT...LON 4556 9363 4538 9363 4541 9403 4542 9404
      4541 9406 4542 9426 4555 9425
TIME...MOT...LOC 0633Z 270DEG 44KT 4548 9409

LS
Special weather statement, Apr 7, 1:34 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
134 AM CDT Tue Apr 7 2020

MNZ041-070715-
Douglas-
134 AM CDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS COUNTY...

At 134 AM CDT, a strong thunderstorm was located over Evansville, or
19 miles northwest of Alexandria, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Millerville, Melby and Rose City.

This includes Interstate 94 in Minnesota between mile markers 81 and
90.

LAT...LON 4611 9516 4592 9515 4595 9577 4610 9577
TIME...MOT...LOC 0634Z 265DEG 35KT 4603 9573

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:29 PM CDTSpecial Weather StatementMPXStevens31 min
Apr 7, 12:29 AM CDTSpecial Weather StatementMPXStearns61 min
Apr 7, 1:33 AM CDTSpecial Weather StatementMPXSherburne27 min
Apr 7, 1:34 AM CDTSpecial Weather StatementMPXDouglas41 min
Apr 7, 2:37 AM CDTSpecial Weather StatementMPXBenton23 min
Apr 7, 3:06 AM CDTSpecial Weather StatementMPXTodd39 min
Apr 7, 3:26 AM CDTSpecial Weather StatementMPXBenton49 min
Apr 7, 4:28 AM CDTSpecial Weather StatementMPXMille Lacs47 min
Apr 7, 5:56 AM CDTSpecial Weather StatementMPXMorrison34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.